Home Support ISMP Newsletters Webinars Report Errors Educational Store Consulting FAQ Tools About Us Contact Us
ISMP Facebook


Ultram name can look like lithium

From the August 2011 issue

A pharmacist received a telephone order from a prescriber’s office for the analgesic ULTRAM (traMADol) 300 mg daily. The pharmacist reduced the prescription to writing and gave it to the pharmacy technician to enter into the pharmacy computer system. Due to the poor handwriting of the pharmacist, the technician mistakenly interpreted the prescription as the mood stabilizer lithium 300 mg daily. While verifying the prescription, a second pharmacist checked the patient’s profile to see if the patient had previously taken lithium and discovered the patient had never taken lithium or other similar medications. The pharmacist looked at the hardcopy again and thought the drug name may also be Ultram. So she contacted the first pharmacist who confirmed the prescription was for Ultram. Pharmacists, like prescribers, need to make every effort to write clearly and include the medication’s purpose on the prescription. Additionally, pharmacists should always review the patient’s profile. This step can help detect an error before it reaches the patient as it did in the case above.

Main Page
Current Issue
Past Issues
Action Agendas
Hazard Alerts
Sample Issue
Community Pharmacy Medication Safety Tools and Resources
Newsletter Editions
Acute Care
Long Term Care
Home | Contact UsEmployment  | Legal Notices | Privacy Policy | Help Support ISMP
Med-ERRS Med-ERRS | MSOMedication Safety Officers Society | Consumer Medication SafetyFor consumers
 ISMP Canada ISMP Canada | ISMP Spain ISMP Spain | ISMP Brasil ISMP Brasil | International Group | Pennsylvania Patient Safety Authority

200 Lakeside Drive, Suite 200, Horsham, PA 19044, Phone: (215) 947-7797,  Fax: (215) 914-1492
© 2018 Institute for Safe Medication Practices. All rights reserved